Should You Take Klonopin to Help with Your Anxiety?
Lena Dunham recently revealed she was addicted to the anti-anxiety medication. Here's what doctors say you need to know about the drug before taking it.
Celebrities are speaking out about their sobriety more openly than ever: Demi Lovato, Lady Gaga, and Fergie have all discussed their issues with addiction. (Related: Demi Lovato Broke Her Silence After Overdose, Hospitalization: 'I Will Keep Fighting')
The latest? Lena Dunham, who announced she's six months sober on Dax Shepard's podcast, Armchair Expert, earlier this week. (BTW, she also says she's feeling so much healthier after her 24 pound weight gain.)
Though she was prescribed the medication in question, Klonopin, by a doctor for her anxiety, she realized that she was taking it more often than necessary. As it turns out, her experience isn't that unusual, experts say. Here's what you need to know about Klonopin and other medications like it.
What is Klonopin anyway?
"Klonopin, the brand name of Clonazepam, is a benzodiazepine-a group of drugs primarily used to treat anxiety," says Neeraj Gandotra, M.D., chief medical officer at Delphi Behavioral Health Group. It's also sometimes used to treat seizure disorders and insomnia, according to Casia Horseman, M.D., a psychiatrist at The Ohio State University Wexner Medical Center.
You may also be familiar with other drugs in the benzodiazepine family. "Other commonly used medications of the same class include Xanax (alprazolam) and Valium (diazepam)," says Aaron Pinkhasov, M.D. chairman of the department of behavioral health at NYU Winthrop Hospital. "Klonopin is preferred by prescribers because it's potentially less addictive, with a slower rate of absorption, and that makes it a little easier to taper off of." Still, he emphasizes that, ideally, Klonopin and other medications like it should be used short-term until other coping mechanisms or medications (like anti-depressants, which take several weeks to have an effect), start working.
Can you take Klonopin long-term?
While it's not exactly recommended, some people do take benzodiazepines long-term, and that's where the biggest potential for dependency and addiction lies. Even when taken as directed (only when you're feeling major anxiety symptoms like shortness of breath, racing heartbeat, and so on), your body gets accustomed to the medication. "Over time, the body becomes used to it, so you develop a tolerance and the frequency of use generally increases," Dr. Gandotra explains.
It's important to note that when it comes to medications prescribed by your doctor, dependence and addiction are different things. "Physiological dependence is very likely when a person takes a benzodiazepine regularly for a long period of time, even if it is being taken just the way it is prescribed and can result in withdrawal symptoms if it is abruptly discontinued," Dr. Horseman says. (That's why people are usually tapered off of them by slowly reducing their dosage rather than stopping all at once.)
This is different from addiction. "Addiction is a maladaptive pattern of behavior and use," Dr. Horeseman says. In other words, your body can be dependent on drugs like Klonopin without you actually displaying any addiction-related behaviors, like increasing your dose without talking to your doctor or trying to get more of the medication illegally.
Of course, not every single person who takes benzodiazepines long-term will have problems with it, but physiological dependence at the least is *pretty* common, experts say. "Yes, there will be some patients who can take it without any dependence and as directed, but that is not always the story that comes to light later on," Dr. Gandotra says.
How to recognize and deal with dependence or addiction
How can you assess your own risk before taking benzodiazepines? " It's not a good idea to take a medication like Klonopin if you have a history of addiction or substance abuse problems, or if you have a biological vulnerability to a substance abuse disorder," Dr. Gandotra says. If you know that addiction runs in your family or you've had issues with dependence or addiction before, you may want to steer clear of this class of medicines, or at the very least, give your doctor a heads up.
If you or a loved one are taking benzodiazepines, here are the top signs to watch out for that you're no longer using the medication as intended:
- You're taking it when you don't have symptoms. "The biggest sign of dependence is an increased use over time when the frequency of use is no longer tied to specific symptoms," Dr. Gandotra explains. "It may start out as someone taking it for panic symptoms due to a specific anxiety disorder, but then leads to them to taking it every time they wake up, leave the house, have a phone call or a meeting, and so on." FWIW, this is exactly what Dunham described as the reason for realizing she needed to check her own use of Klonopin.
- You feel anxious when you've taken your medication. "If you end up requiring a higher amount of medication to get the same effect your body may be building a tolerance," Dr. Pinkhasov explains. If you used to just take your medicine once a day, but now you're taking it multiple times per day, this could be a warning sign.
- You feel sleepy, drowsy, or clumsy. "These could be the first signs of taking too much medication," Dr. Pinkhasov says. This is also something to watch out for in others, he adds. Slurred speech is another warning sign.
If any of these signs are ringing true, the best thing to do is check in with your health care provider, experts say, and definitely don't stop taking the medication abruptly. "A good place to start is to talk to the doctor prescribing the medication," Dr. Horseman says. "If the medication is being prescribed for anxiety but the anxiety is not being controlled or the medication is increasingly becoming the person's main coping mechanism, other treatments need to be looked at, whether it's a referral to a psychiatrist (if the prescriber isn't a psychiatrist), a referral for therapy, or both. If there are some of the more worrisome signs of addiction present, the person may need a referral to a substance treatment program."
If you're concerned about a family member, Dr. Pinkhasov also encourages checking in with their doctor, either together or separately. "It's totally acceptable to call a doctor and say, 'I'm very concerned,'" he says. "You're not asking for the doctor to release information about a patient, you're just giving feedback. I just had this happen recently where a mother called me, concerned about her son sleeping all day. This is important feedback that alerts me to the possibility that the patient might be taking too much medication, and it alerts me to be on the lookout for refill requests that are premature."
It's very important to wait until you've spoken with your doctor to actually change the way you're taking your medication, though, because of the risks of withdrawal. "Stopping medications like Klonopin abruptly, after having used it for a significant time, is dangerous," Dr. Pinkhasov says. "It can cause acute withdrawal that may include worsening anxiety, restlessness, shaking, sweating and, in severe cases, can cause seizures and could be lethal."